Patient Comments: Hives - Treatment

What was your treatment for hives?

Comment from: Cami53, 75 or over Female (Patient) Published: April 23

I've had allergies my entire life = eczema, asthma, hives, angioedema. (I'm 76 yrs. old.) Was getting allergy shots for 20 yrs. but stopped when I moved to another city and started seeing another allergist who didn't prescribe allergy shots. Then I started having angioedema of my lips (had it sporadically throughout my life). Allergist initially prescribed Allegra 60 mg. bid; didn't control them; then Axid; then Vospire; then doxepin. When I didn't have any episodes for about 6 months, he would discontinue 1 medication; then they reoccurred plus had some episodes of giant hives so was put on prednisone for only 5 days. Now I've been on the 4 medications for about 2-1/2 yrs. with only one episode of idiopathic angioedema of lips.

Was this comment helpful?Yes
Comment from: Brian, 35-44 Male (Patient) Published: April 04

I have been getting hives just about every day now for the past 30 years. I have what the multitude of Doctors have all called idiopathic urticaria. No rhyme or reason for why I get them. Most have said it was probably hormonal and that I would out grow them...well that hasn't happened. I've been on every type of meds that could be thought of to rid these evil things. The only thing that somewhat helps is Doxepin. Prednisone does wonders but unfortunately can't be taken for any length of time. I just keep hoping one day there will be a miracle pill to cure or at least manage better than what I'm taking.

Was this comment helpful?Yes
Comment from: Jane, 65-74 Female (Patient) Published: March 08

I have had hives every day since June 2nd, 2011. I was given Cortizone, 2 treatments of Prednizone, Allegra, Benadryl, Doxipin, Oatmeal baths, use free and clear detergents, free and clear soaps. Now I am taking 4 Zyrtec per day and Tagamet. Recently I was given a Xolair shot. Nothing is working. Would love to hear any suggestions as I am very disgusted and sick of the itching!!!

Was this comment helpful?Yes
Published: February 08

Hi everyone, I'm 35 years old and I got hives because I became allergic to a medication I was taking. In the beginning it was really bad with the itching and the burning feeling, I just want to say that I use jojoba oil on my skin when it became extremely itchy and it calmed my skin to the point where I didn't have to scratch. I read in an article that jojoba oil has anti-inflammatory properties. Maybe this is why I felt relief from it. Jojoba oil has helped me deal with this hive situation.

Was this comment helpful?Yes
Comment from: lilh, 19-24 Female (Patient) Published: December 16

I have been dealing with a sparred bite, misdiagnosis, fungal infection, and now hives from the meds to cure the finagle infection. It is so itchy I can't sleep or do anything but scratch at times. Usually taking a walk or distracting myself helps, I've tried steroid creams; i even got a steroid shot and used Zyrtec, but that only helps a little. Using Vaseline actually helped me get to sleep; somehow the skin not being too dry is helpful. I'm going to drink extra water and stay active; maybe they will seem to go away faster if i don't scratch and try not to think about it.

Was this comment helpful?Yes
Comment from: Shaik, 25-34 Male (Patient) Published: August 29

I used LEVOCITIRIZINE mouth dissolving tablet 1 at bedtime for hives and I wonder it works great and that was prescribed to me by my skin specialist. Actually, I got itchy hives and I have been with this suffering for the last 1 day. He also prescribed calcium with vitamin D3 tablet too to use 1 tablet in the afternoon.

Was this comment helpful?Yes
Comment from: Mo, 55-64 Female (Patient) Published: August 12

It had been many years that I had taken serotin reuptake inhibitors and decided to wean myself off of them. Suddenly for about eight weeks I had welt like hives all over. I tried to eliminate things in my diet and environment and even saw an allergist with no relief. Then I thought about the anti depressants I had taken for twenty years and I went back on them and my hives went away. You can try this by supplementing with St.John's Wort to see if it helps you. Good luck.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Hives - Describe Your Experience Question: Please describe your experience with hives.
Hives - Symptoms Question: What did your hives look like and where on your body did they appear? Did you have other symptoms?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.